Fentanyl

Review
In: Drugs and Lactation Database (LactMed®) [Internet]. Bethesda (MD): National Institute of Child Health and Human Development; 2006.
.

Excerpt

When used epidurally or intravenously during labor or for a short time immediately postpartum, amounts of fentanyl ingested by the neonate are usually small and are not expected to cause any adverse effects in breastfed infants. The results of studies on the effect of epidural fentanyl on breastfeeding initiation and duration are mixed, because of the many different combinations of drugs, dosages and patient populations studied as well as the variety of techniques used and deficient designs of many of the studies.

It has been suggested that a cumulative dose of 80 to 150 mcg of fentanyl during labor and delivery reduces breastfeeding success,[1-3] but another study found no marked decrease in breastfeeding success with doses above 150 mcg in motivated women with previous breastfeeding success.[4]

In infants placed skin-to-skin after a normal vaginal delivery, epidural fentanyl given during labor may delay the infant's first suckling in a dose-dependent manner,[5] perhaps because it can persist in the infant's serum for over 24 hours after discontinuation.[6] However, it appears that with good breastfeeding support, epidural fentanyl plus bupivacaine has little overall effect on breastfeeding success.[7-11]

No waiting period or discarding of milk is required before resuming breastfeeding after fentanyl is used for short procedures (e.g., for endoscopy).[12,13] After general anesthesia, breastfeeding can be resumed as soon as the mother has recovered sufficiently from anesthesia to nurse. When a combination of anesthetic agents is used for a procedure, follow the recommendations for the most problematic medication used during the procedure. Limited information indicates that transdermal fentanyl in a dosage of 100 mcg/hour results in undetectable fentanyl concentrations in breastmilk.

Maternal use of oral opioids during breastfeeding can cause infant drowsiness, which may progress to rare but severe central nervous system depression. Newborn infants seem to be particularly sensitive to the effects of even small dosages of narcotic analgesics. Preterm infants are the most susceptible to fentanyl’s effects because their clearance is substantially reduced.[14] If fentanyl is required by the mother of a newborn, it is not a reason to discontinue breastfeeding; however, once the mother's milk comes in, it is best to provide pain control with a nonnarcotic analgesic and limit maternal intake of fentanyl to a few days at a low dosage with close infant monitoring. If the baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, a physician should be contacted immediately.

Publication types

  • Review